Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 39, NWS San Angelo, TX

April 26, 1998Coleman County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 26, 1998, 2:47 PM CDT for Coleman County, Texas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 26, 1998, 2:47 PM CDT (19:47 UTC)
Expired
Apr 26, 1998, 3:50 PM CDT
In force
63 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Coleman County, TX

What was reported inside it

TimeReportWhereRemark
Apr 26, 3:30 PM CDTHail 1Coleman, TX
Apr 26, 3:45 PM CDTHail 0.88Coleman, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 1998-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 1998-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WUUS1 KSJT 261948 RRA
SVRSJT
TXC083-262050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
247 PM CDT SUN APR 26 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLEMAN COUNTY IN NORTHWESTERN TEXAS

* UNTIL 350 PM CDT

* AT 245 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A SEVERE
  THUNDERSTORM 18 MILES WEST OF COLEMAN OR 6 MILES WEST OF GLEN COVE
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLEN COVE AT 300 PM CDT
  SILVER VALLEY AT 310 PM CDT
  VALERA AT 315 PM CDT
  COLEMAN AT 330 PM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:01 PM CDT, 46 minutes earlier.

Area forecast discussion, Apr 26, 2:01 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
201 PM CDT SUN APR 26 1998

VIGOROUS UPPER LEVEL STORM SYSTEM WILL INTERACT WITH AN EASTWARD
MOVING DRYLINE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON WITH STRONG STORMS ALREADY UNDERWAY OVER WESTERN PORTIONS.
AT 1 PM...DRYLINE WAS LOCATED ALONG AN OZONA TO SJT TO BGS LINE WITH
A DRY PUNCH ALREADY PUSHING INTO SJT. THE BULGE IN THE DRYLINE WILL
ALSO HELP TO ENHANCE CONVERGENCE AND HELICITIES NEAR THE TRIPLE POINT
WHICH APPEARED TO BE CLOSE TO THE JAYTON PROFILER AT 1 PM.

COLD FRONT CONTINUES TO STRENGTHEN THIS AFTERNOON AS SURFACE LOW
CONTINUES TO DEEPEN WESTWARD AND STALL OUT THE FRONT IN REPSONSE TO
THE APPROACHING UPPER SUPPORT.  THIS MAY HAVE AN ADVERSE EFFECT ON
THE BIG COUNTRY WITH LOCALLY HEAVY RAINFALL POSSIBLE.  AN 850 MB
THETA-E RIDGE EXTENDS WEST ALONG THE FRONT.  LAPSE RATES SUPPORT A
CONTINUED GOOD CHANCE OF RAIN THROUGHOUT THE AFTERNOON AND EVENING
HOURS WITH ACTIVITY CONTINUING ALONG AND BEHIND THE COLD FRONT. WITH
ABQ 12Z PRECIPITABLE WATER VALUE AT 167 PERCENT OF NORMAL...AM
BECOMING CONCERNED ABOUT HEAVY RAINFALL AMOUNTS ACCUMULATING BY 00Z.

COMPARISON OF RECENT MODEL RUNS TO PREVIOUS SHOWED ALL MODELS MOVING
A BIT FAST ON THE 00Z RUN. THUS WILL PICK THE SLOWEST MODEL WHICH
IS THE NGM FOR TIMING OF THE LOW LEVEL CONVERGENCE. MEANWHILE...WILL
PICK A BLEND OF ETA AND AVIATION QPF WITH A SOUTHWARD DISPLACEMENT OF
PRECIPITATION. ABUNDANCE OF RAINFALL AND CURRENT OBSEVATIONS BEHIND
THE COLD FRONT SUGGEST LOW CLOUDS OVER ABI AND SJT WITH FRONT
REMAINING TOO SHALLOW OVER OUR SOUTHERN SIX COUNTIES. THUS NGM
GUIDANCE LOOKS REASONABLE. SLIGHT CHANCE POPS LOOKS REASONABLE FOR
TOMORROW WITH A ISENTROPIC LIFT OFFSETTING MID LEVEL NVA.

ABI 051/069 22
SJT 051/072 12
JCT 050/077 12

15

In the hours before

Special weather statement, Apr 26, 2:30 PM CDT, 17 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-271310-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CDT SUN APR 26 1998

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN BROWN AND SAN
SABA COUNTIES...
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
WEST CENTRAL TEXAS EAST OF A SWEETWATER TO BALLINGER TO MASON LINE...

AN UPPER LEVEL DISTURBANCE AND DAYTIME HEATING WILL INTERACT WITH A
DRYLINE LOCATED ALONG A COLORADO CITY TO MILES TO SONORA LINE AT 225
PM TO PRODUCE A THREAT OF SEVERE WEATHER ACROSS MUCH OF WEST CENTRAL
TEXAS. SCATTERED STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG
THIS DRYLINE OVER PARTS OF THE BIG COUNTRY AND CONCHO VALLEY.

WITH MODERATE LEVELS OF INSTABILITY AND VERTICAL WIND SHEAR...A
FEW OF THESE THUNDERSTORMS WILL LIKELY REACH SEVERE LEVELS WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY WEATHER THREAT.
HOWEVER...ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

SPOTTERS HAVE ALREADY BEEN ACTIVATED IN WESTERN AND CENTRAL SECTIONS
OF WEST CENTRAL TEXAS WITH ACTIVATION POSSIBLY NEEDED OVER EASTERN
SECTION BY LATE THIS AFTERNOON.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 2:33 PM CDTSevere Thunderstorm WarningSJTNolan32 min
Apr 26, 2:37 PM CDTSevere Thunderstorm WarningSJTRunnels63 min
Apr 26, 3:18 PM CDTSevere Thunderstorm WarningSJTTaylor47 min
Apr 26, 3:20 PM CDTTornado WarningSJTColeman, McCulloch45 min
Apr 26, 3:41 PM CDTSevere Thunderstorm WarningSJTBrown59 min
Apr 26, 3:42 PM CDTTornado WarningSJTBrown63 min
Apr 26, 3:50 PM CDTSevere Thunderstorm WarningSJTColeman35 min
Apr 26, 3:56 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford49 min
Apr 26, 4:14 PM CDTTornado WarningSJTShackelford46 min
Apr 26, 4:39 PM CDTTornado WarningSJTHaskell61 min
Apr 26, 5:29 PM CDTSevere Thunderstorm WarningSJTThrockmorton61 min
Apr 26, 5:40 PM CDTSevere Thunderstorm WarningSJTHaskell20 min
Apr 26, 5:54 PM CDTTornado WarningSJTShackelford51 min
Apr 26, 5:58 PM CDTSevere Thunderstorm WarningSJTFisher47 min
Apr 26, 6:08 PM CDTSevere Thunderstorm WarningSJTSan Saba62 min
Apr 26, 6:19 PM CDTTornado WarningSJTThrockmorton46 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.